Display Settings:

Format

Send to:

Choose Destination
Ann Epidemiol. 2006 Feb;16(2):138-45. Epub 2005 Jul 21.

The relation of postmenopausal hormone therapy to serum uric acid and the risk of coronary heart disease events: the Heart and Estrogen-Progestin Replacement Study (HERS).

Author information

  • 1General Internal Medicine Section, Medical Service, Veterans Affairs Medical Center, and Department of Epidemiology and Biostatistics, School of Medicine, University of California, San Francisco 94121, USA. jasimon@itsa.ucsf.edu

Abstract

PURPOSE:

To determine whether baseline serum uric acid (UA) levels and estrogen-progestin (E+P)-associated change in serum UA in postmenopausal women with coronary disease are associated with recurrent coronary heart disease (CHD) events.

METHODS:

2763 postmenopausal women enrolled in the Heart and Estrogen-Progestin Replacement Study (HERS) were randomly assigned to take conjugated E+P or placebo in a secondary CHD prevention study. The primary outcome for these analyses was nonfatal myocardial infarction or CHD death during a mean follow up of 4.1 years.

RESULTS:

The baseline serum UA for the cohort was 5.4 mg/dl and, compared with placebo, E+P on average lowered serum UA levels slightly (0.2 mg/dl) at one year of follow up (p<0.0001). Baseline serum UA levels were associated in simple proportional hazards models with CHD events; each standard deviation increase (1.3 mg/dl) was associated with a 22% increased risk of primary CHD events (p=.0001). This association, however, was no longer statistically significant after multivariable adjustment (p=0.36). There was no association between on-study change in serum UA level and any CHD outcome.

CONCLUSION:

Treatment with E+P lowered serum UA levels slightly, but neither baseline UA nor change in UA affected CHD risk.

PMID:
16039873
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk